MAUDE Adverse Event Report: ABBOTT VASCULAR INC. TREK; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS

ABBOTT VASCULAR INC. TREK; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Model Number 1012274-12
Medical Device Problem Codes Deflation Problem (1149); Entrapment of Device (1212); Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/15/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Event or Problem Description
It was reported the procedure was to treat a lesion in the left anterior descending (lad) artery.The 3.0x12mm rx trek balloon dilatation catheter (bdc) was used for post dilatation of a stent however the balloon ruptured and did not deflate.An attempt was made to remove the bdc however the shaft broke and the separated portion remained stuck inside the lad.The patient was sent for emergency surgery however the patient expired.No additional information was provided.
 
Additional Manufacturer Narrative
The device was not returned for analysis.A review of the production records and corrective or preventive actions (capa) was performed and revealed no indication of a product quality issue.Additionally, a query of the complaint handling database for the reported lot revealed no indication of a lot specific issue.The reported patient effect of death is listed in the trek rx instruction for use (ifu) as a known patient effect of coronary procedures.It was reported that the balloon dilatation catheter (bdc) ruptured and would not deflate.Factors that may contribute to a material rupture include, but are not limited to, material damage, inflation technique, interactions with other devices, lesion calcification and tortuosity, or insufficient preparation prior to use.Factors that may contribute to a deflation problem include, but are not limited to, inflation/deflation technique, contrast concentration, contamination in the inflation lumen, or inflation lumen.Based on the information provided and because the device was not returned for analysis, it is unknown what may have caused the reported material rupture and deflation problem.Additionally, it was reported that the balloon became entrapped within the anatomy and separated.A balloon that has failed to deflate would have reduced clearance with the anatomy and accessory devices, possibly contributing to the reported entrapment.Manipulation of the bdc when the entrapment occurred possibly contributed to the reported material separation; however, this cannot be confirmed.The separated portion of the bdc was attempted to be removed through surgery; however, the patient expired.There is no indication of a product quality issue with respect to manufacture, design, or labeling.Additionally, a medical reviewer examined the details of this case.This was a case of post-dilating an unknown stent that had been deployed in the left anterior descending artery (lad).The balloon reportedly ruptured at an unreported atm pressure and did not deflate.The provided image shows what appears to be an inflated balloon and no evidence of a rupture is apparent.It was not reported why it was thought that the balloon ruptured and did not deflate.The best practice to remove an inflated or partially inflated balloon is to remove the entire system as a whole.Another method is to slowly re-inflate the balloon to its nominal pressure and then deflate the balloon by holding negative pressure for 15-30 seconds, depending on the size of the balloon.After holding negative for 15-30 seconds, then gently attempt to remove the balloon.If the balloon does not move, and the patient is in a stable condition, repeat the slow nominal inflation/deflation and gentle removal attempts; if those fail, remove the entire system as a whole.It was reported that the attempts to remove the balloon were unsuccessful, which led to the balloon catheter separating, leaving the distal portion of the catheter and inflated balloon within the lad.The patient was sent to surgery to have the retained balloon catheter removed.However, the patient expired.It was not reported when the patient expired.Due to the limited information provided, it can be definitively stated that the trek rx 3.0 x 12 balloon dilatation catheter most likely caused or contributed to this patient¿s death due to the separation of the balloon catheter and subsequent occlusion of the lad.

Brand Name
TREK
Common Device Name
CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Manufacturer (Section D)
ABBOTT VASCULAR INC.
3200 lakeside drive
santa clara CA 95054 2807
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key19719994
Report Number2024168-2024-08171
Device Sequence Number8207046
Product Code LOX
UDI-Device Identifier08717648138423
UDI-Public(01)08717648138423(17)251031(10)21122G1
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K103110
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2025
Device Model Number1012274-12
Device Catalogue Number1012274-12
Device Lot Number21122G1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/20/2024
Supplement Date Received by Manufacturer09/13/2024
Initial Report FDA Received Date07/11/2024
Supplement Report FDA Received Date10/01/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/22/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexMale